Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 280, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 21, 2022, 5:19 AM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 5:19 AM MST (12:19 UTC)
- Expired
- Sep 21, 2022, 9:30 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
238
WGUS55 KPSR 211219
FFWPSR
AZC013-211630-
/O.NEW.KPSR.FF.W.0280.220921T1219Z-220921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
519 AM MST Wed Sep 21 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 930 AM MST.
* At 519 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sundad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3294 11333 3318 11333 3323 11333 3325 11333
3326 11333 3328 11333 3330 11331 3332 11324
3325 11313 3314 11311 3304 11318
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CK2 follow-up statements
532
WGUS75 KPSR 211302
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
602 AM MST Wed Sep 21 2022
AZC013-211630-
/O.CON.KPSR.FF.W.0280.000000T0000Z-220921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
602 AM MST Wed Sep 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST THIS
MORNING FOR MARICOPA COUNTY...
At 602 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 2 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sundad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3294 11333 3318 11333 3323 11333 3325 11333
3326 11333 3328 11333 3330 11331 3332 11324
3325 11313 3314 11311 3304 11318
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CK055
WGUS75 KPSR 211625
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
925 AM MST Wed Sep 21 2022
AZC013-211635-
/O.EXP.KPSR.FF.W.0280.000000T0000Z-220921T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
925 AM MST Wed Sep 21 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 930 AM MST THIS MORNING FOR
MARICOPA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM MST Wednesday for
portions of south central Arizona and southwest Arizona.
LAT...LON 3294 11333 3318 11333 3323 11333 3325 11333
3326 11333 3328 11333 3330 11331 3332 11324
3325 11313 3314 11311 3304 11318
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:54 AM MST, 25 minutes earlier.
Area forecast discussion, Sep 21, 4:54 AM MST, 25 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 454 AM MST Wed Sep 21 2022 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Deep moisture is now in place resulting in heightened chances for showers and thunderstorms. Rain chances peak the next two days before gradually diminishing. Much of the activity will be focused over Arizona with lesser chances in southeast California. Expansive cloud cover will yield below normal temperatures the next several days followed by readings warming back towards the seasonal normal into the weekend. && .DISCUSSION... Scattered rain showers and a few thunderstorms have been moving through the area the last couple of hours and are still ongoing at this time. Due to quick storm motions rainfall accumulations have not been that significant with most locations seeing less than a tenth of an inch, but a few locations near Tonto Creek saw up to a half inch. The thermodynamic environment remains favorable for additional activity with locally up to 1000 J of MUCAPE per the RAP analysis and 20-30 kts of effective bulk shear. Moisture content is also elevated with PWAT near 1.5-1.8" for much of the area. In terms of forcing, broad ascent continues due to diffluence aloft. Most of the recent shower activity was focused along a low level weakly frontogenetical boundary with enhanced omega values along and ahead of it. As this feature moves north a few showers may continue for the next few hours but coverage should gradually diminish as subsidence increases. A secondary band of light precipitation has also been ongoing along the moisture gradient in western Maricopa County down through Yuma County. This area of showers will also persist for a few more hours and gradually move northwest with time. Deep moisture advection will continue into the day today with PWAT topping out near 2" by this afternoon, which is above the 99th percentile for this time of year, and dew points will climb into the mid-60s across Southern AZ. A stalled north- south oriented boundary/moisture gradient near the Lower Colorado River will keep most of the deep moisture out of Southeast CA. This bountiful moisture will support scattered shower and thunderstorm development today. In terms of the convective evolution, HREF guidance is in good agreement that after the current showers die off, most of the morning hours should be pretty quiet. By late morning or early afternoon additional activity will develop as the lower atmosphere finally saturates and CAPE increases. MUCAPE may approach 1000 J/Kg during this period. Further, mid level lapse rates steepen slightly due to a glancing blow of a shortwave to the northwest. In spite of these favorable factors, any lower level forcing will be poorly defined which will ultimately limit the ability for strong convection to develop where the moisture content is maximized. Still, HREF guidance is quite confident (and it conceptually makes sense too) that numerous showers and thunderstorms will form during this afternoon. Many locations will see rain totals of less than 1/4", but any location that sees training storms develop could see much higher totals, perhaps as high as 1- 2". A Flood Watch is in effect to account for this risk. As a reminder, a Watch means conditions will be favorable for flash flooding and does not mean you will experience it. We are also watching a low, but non-zero, severe thunderstorm chance today, mostly west of the Phoenix metro area. Surface to 6km shear will be fairly high, upwards of 30-35 kts near the CO River and decreasing eastward. The shear will support some organized thunderstorm development and SBCAPE increasing through afternoon heating Wednesday will support some strong updrafts. Strong wind gusts and small hail will be the primary risk with precip loading. Although the lower LCLs and associated lower DCAPE will limit the overall wind potential. There may be an area from La Paz County to western Maricopa County where conditions could come to together to support an isolated supercell or two. Surface to 3 km SRH will be decent for our area, up to 100-150 m2/s2, and the PBL lapse rates will be fairly high, but the LCL heights will will likely still limit any tornado threat over the lower deserts. Shower and thunderstorm activity will continue into Thursday but will become increasingly tied to the higher terrain where showers or storms could still lead to localized flash flooding if training develops. Convective coverage will continue to wain into the weekend with any remaining activity ending by Sunday. Temperatures will run well below normal through Thursday but will pop back up to near normal Friday and onwards as upper level ridging returns to the area and the boundary layer dries out significantly. && .AVIATION...Updated 1150Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The main aviation impacts today will involve scattered showers and thunderstorms, particularly mid afternoon to early evening and their associated lower CIGs and very brief lower VSBYs. Winds early this morning should mostly remain southeasterly, but are likely to shift out of the south and then southwest later this morning. Shower activity could impact the Phoenix metro as early as mid morning, but confidence is a bit low on the timing and areal coverage of the activity. CIGs are also likely to lower to between 6-8K feet later this morning. There will likely be a few hour period this afternoon/early evening where scattered thunderstorms will impact the area, with the current thinking showing 21-00Z the period with the highest likelihood of potentially impacting area terminals. Erratic wind shifts with gusts to 20-25kts seem fairly likely with any storm activity later today, but with wind directions likely favoring the southwest. Current probabilities for winds above 30 kts peak late afternoon/early evening at around 20%. Southeast California/Southwest Arizona including KIPL and KBLH: Little to no weather issues will exist through tonight. Winds will continue to be fairly light, favoring the southeast at KIPL this afternoon and the west starting this evening. Winds at KBLh will continue to favor a southerly direction with some afternoon wind gusts to around 20 kts possible. Midlevel moisture and CIGs of 10-12K ft are expected through at least this afternoon. && .FIRE WEATHER... A large moisture surge today through Thursday will result in a 30- 70% chance of rain for areas east of the Colorado River and 5-20% chance west of the river. These factors along with elevated RH values will lead to minimal fire weather concerns. A gradual drying trend begins on Thursday afternoon but a few storms will remain possible into Friday or Saturday. Min RH will fall to 15-25% by the weekend with mostly light diurnal winds and high temperatures approaching 100 degrees once again in the lower deserts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through this evening for AZZ533-534-537>563. CA...None. && DISCUSSION...Hodges/Benedict AVIATION...Kuhlman FIRE WEATHER...Hodges
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:35 AM MST | Special Weather Statement | PSR | Maricopa | 25 min |
| Sep 21, 6:13 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Sep 21, 6:20 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 21, 7:00 AM MST | Areal Flood Advisory | PSR | Maricopa | 14 min |
| Sep 21, 7:14 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 21, 7:59 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 21, 10:12 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Sep 21, 10:50 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 21, 12:58 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 21, 1:18 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 8 hr |
| Sep 21, 1:41 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 21, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Sep 21, 4:43 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Sep 21, 4:48 PM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Sep 21, 4:52 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.